Alert archive / Arkansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 221, NWS Little Rock, AR
NWS Little Rock, AR issued this severe thunderstorm warning at May 18, 2000, 4:17 PM CDT for Boone County, Arkansas. It was in force for 28 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 18, 2000, 4:17 PM CDT (21:17 UTC)
- Expired
- May 18, 2000, 4:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Little Rock, AR
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Boone County, AR
The radar
The Springfield radar (KSGF), 107 km from the middle of the area, began a volume at 21:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 4:42 PM CDT | Tornado F1 | Lead Hill, AR | A weak tornado affected the Diamond City area of Boone County...or about 3 miles north of Lead Hill. The tornado caused mostly tree damage as it moved through town, with a couple of trees falling on power and phone lines. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1080 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 364 m²/s²
- 0-3 km storm-relative helicity
- 412 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 12.8
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:00 PM CDT, 17 minutes earlier.
Area forecast discussion, May 18, 4:00 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LITTLE ROCK AR 400 PM CDT THU MAY 18 2000 NOT MUCH TIME DUE TO SEVERE WEATHER...SO WILL MAKE BRIEF. BROKEN LINE OF STRONG TO SEVERE THUNDERSTORMS HAS ALREADY BROKEN OUT OVER NORTHWEST AR/EASTERN OK THIS AFTERNOON. WILL ALLOW THE LINE TO DRIFT EAST INTO WESTERN AND CENTRAL AR TONIGHT...SO WILL GO WELL ABOVE NGM MOS POPS OVER ABOUT THE NORTHWEST HALF OF THE FORECAST AREA. SEE SWODY1 FOR SEVERE WX DISCO. FRONT WILL SAG INTO CENTRAL AR FRI...THEN STALL. WILL ALLOW THINGS TO DRY OUT NORTHERN COUNTIES...BUT WILL HAVE TO KEEP SCATTERED SHOWERS/THUNDERSTORMS IN THE SOUTH HALF OF THE FORECAST AREA...NEAR AND SOUTH OF THE FRONTAL BOUNDARY. FRI NIGHT...ANOTHER SHORT WAVE PROGGED BY MOST OF THE MODELS TO COME EAST FROM OK. IN RESPONSE...SURFACE WAVE SHOULD DEVELOP ALONG THE STATIONARY FRONT IN OK...AND COME EAST DURING THE NIGHT. THINK THIS WILL RESULT IN SCAT\TERED TO NUMEROUS SHOWERS/THUNDERSTORMS FRI NIGHT INTO SAT. WILL GO WITH LIKELY POPS...WELL ABOVE THE NGM MOS POPS. SHOULD GET A BREAK BY SAT NIGHT/SUN AS SHORT WAVE MOVES EAST OF THE REGION. 45 .LIT...NONE.
In the hours before
Special weather statement, May 18, 12:21 PM CDT, 3 hours 56 minutes before
ARZ003>007-012>016-021>025-030>034-037>046-052>055-190300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 1221 PM CDT THU MAY 18 2000 ...SLIGHT RISK OF SEVERE WEATHER OVER MUCH OF NORTHWEST HALF OF ARKANSAS THIS AFTERNOON AND THIS EVENING... THE RISK OF SEVERE WEATHER INCLUDES THOSE AREAS NORTHWEST OF A LINE THAT STRETCHES FROM GURDON TO SHERIDAN TO JUST NORTH OF BRINKLEY. A COLD FRONT WILL BE MOVING ACROSS ARKANSAS FROM NORTHWEST TO SOUTHEAST LATE THIS AFTERNOON AND EVENING. THIS FRONT WILL RUN INTO ENOUGH MOISTURE AND WARM AIR THAT IT MAY TRIGGER ISOLATED TO SCATTERED SEVERE THUNDERSTORMS. STRONG AND GUSTY WINDS FROM THE SOUTH AHEAD OF THE FRONT WILL AID IN THUNDERSTORM DEVELOPMENT LATER THIS AFTERNOON AND THIS EVENING. CONDITIONS WILL BE RIPE FOR PRODUCING STRAIGHT-LINE WINDS AND SOME LARGE HAIL. EVERYONE IN THE AREA AFFECTED SHOULD REVIEW SEVERE WEATHER SAFETY RULES AND EMERGENCY PLANS. STORM SPOTTERS...AMATEUR RADIO OPERATORS AND EMERGENCY MANAGERS MAY NEED TO BE ACTIVATED LATER THIS AFTERNOON AND THIS EVENING. 49
Special weather statement, May 18, 3:26 PM CDT, 51 minutes before
ARZ003>006-012-013-021-022-030-037-038-040-041-182230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LITTLE ROCK AR 326 PM CDT THU MAY 18 2000 ...TORNADO WATCH FOR MOST OF NORTHERN AND WESTERN ARKANSAS... A TORNADO WATCH WILL BE IN EFFECT UNTIL 1000 PM CDT FOR MOST OF NORTHERN AND WESTERN ARKANSAS. AN ELONGATED AREA OF LOW PRESSURE ENTERED NORTHWEST ARKANSAS DURING THE AFTERNOON. THIS LOW PRESSURE SEPARATES MOIST AIR OVER ARKANSAS FROM DRIER AIR OVER OKLAHOMA. FARTHER TO THE NORTHWEST...A COLD FRONT WAS APPROACHING ARKANSAS. STORMS HAD ALREADY BEGUN TO DEVELOP BY MID-AFTERNOON. THESE STORMS ARE EXPECTED TO BECOME MORE NUMEROUS AND INCREASE IN INTENSITY FROM LATE AFTERNOON INTO THE EVENING. A FEW TORNADOES COULD AFFECT ARKANSAS. IN ADDITION...DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE EXPECTED. PEOPLE IN THE AREA COVERED BY THE WATCH SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AuND LISTEN FOR WARNINGS AND OTHER CRITICAL WEATHER INFORMATION. 28
The office that day
Everything else NWS Little Rock, AR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:56 PM CDT | Severe Thunderstorm Warning | LZK | Scott | 49 min |
| May 18, 4:38 PM CDT | Tornado Warning | LZK | Scott | 37 min |
| May 18, 4:44 PM CDT | Tornado Warning | LZK | Boone, Marion | 46 min |
| May 18, 4:49 PM CDT | Severe Thunderstorm Warning | LZK | Newton | 41 min |
| May 18, 5:01 PM CDT | Tornado Warning | LZK | Newton | 44 min |
| May 18, 5:09 PM CDT | Tornado Warning | LZK | Yell | 51 min |
| May 18, 5:14 PM CDT | Severe Thunderstorm Warning | LZK | Baxter | 46 min |
| May 18, 5:46 PM CDT | Severe Thunderstorm Warning | LZK | Fulton | 49 min |
| May 18, 6:16 PM CDT | Severe Thunderstorm Warning | LZK | Baxter | 34 min |
| May 18, 6:34 PM CDT | Severe Thunderstorm Warning | LZK | Stone | 31 min |
| May 18, 6:46 PM CDT | Severe Thunderstorm Warning | LZK | Fulton | 49 min |
Nearby
Severe Thunderstorm Warnings in Arkansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.